Journal of Critical and Intensive Care Online Early
Cross-Reactivity to Meropenem and Ertapenem Without Imipenem
Pınar BAKIR 1 ,Emre KARA 1 ,Abdullah YALÇIN 2 ,Kutay DEMİRKAN 1 ,Ömrüm UZUN 3
1Hacettepe Üniversitesi Eczacılık Fakültesi, Klinik Eczacılık Anabilim Dalı, Ankara, Türkiye
2Hacettepe Üniversitesi Tıp Fakültesi, İç Hastalıkları Anabilim Dalı/Yoğun Bakım Ünitesi, Ankara, Türkiye
3Hacettepe Üniversitesi Tıp Fakültesi, İnfeksiyon Hastalıkları ve Klinik Mikrobiyoloji Anabilim Dalı, Ankara, Türkiye
Carbapenems have a beta-lactam ring that might prone to cause hypersensitivity reactions. We proposed that the clinical cross-reactivity between the individual carbapenems will develop independently from the betalactam ring in this case report. A 75-years-old male patient was admitted to the surgical intensive care unit after whipple procedure for malignant neoplasm of the pancreas. Meropenem and colistin was started because of increased oxygen demand. Most likely drug-induced generalized maculopapular skin rash developed on the first day of the antimicrobial therapy. Followed by discontinuation of meropenem, imipenem-cilastatin therapy was administered without any problem. Because of the increase in the existing infiltrate on the chest x-ray, ertapenem was added as a double-carbapenem strategy. However, it has been discontinued after one dose due to appearing same adverse effects with meropenem. Besides, the lack of allergy history despite prior ceftazidime usage implies that the hypersensitivity reaction of the patient was unlikely related to the beta-lactam ring. Keywords : Carbapenem Antibiotics, Cross-reactivity, Hypersensitivity, Beta Lactams